Stereotypical

Nursing. School. Life.

NCLEX Practice Question of the Week

leave a comment »

Sorry I’m a little late on this!

Here is the weekly question posted on the NCSBN Learning Extension:

A health care provider has ordered daily high doses of aspirin for a client with rheumatoid arthritis. A nurse instructs the client to discontinue the medication and contact the provider if which of these symptoms occur?

  1. Infection of the gums
  2. Diarrhea for more than one day
  3. Numbness in the lower extremities
  4. Ringing in the ears

The correct answer is 4 – ringing in the ears.

Tinnitus refers to ringing in the ears. There are two types of this, subjective (only the patient) and objective (the patient and those around them). Subjective tinnitus is most common, and its origins can vary. In regards to this question, the ringing in the ears is due to high doses of aspirin that was ordered to treat rheumatoid arthritis. Lowering the dosage or stopping the medication should solve the problem.

Other than tinnitus, people who take aspirin also run the risk of the following:

  • Stomach irritation. Aspirin can irritate the stomach lining and cause heartburn, pain, nausea, vomiting, and, over time, more serious consequences such as internal bleeding, ulcers, and holes in the stomach or intestines. Chronic alcohol users may be at increased risk of stomach bleeding, as well as liver damage, from aspirin use.
  • Allergy. Facial swelling and sometimes an asthma attack may occur in the two out of 1,000 people who are allergic to aspirin, according to the Mayo Clinic in Rochester, Minn.
  • In children, Reye syndrome. While not a problem among candidates for cardiovascular aspirin use, aspirin should not be used for children’s flu-like symptoms or chickenpox because of the risk of this rare but serious disease.

(read the article here)

When in doubt, ask your physician.

Advertisements

Written by stereotypicalone

April 29, 2009 at 15:27

Posted in NCLEX

Tagged with

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: